Alert archive / Idaho / Red Flag Warnings in 2021

Red Flag Warning 17, NWS Pocatello, ID

July 15, 20216 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 15, 2021, 1:09 PM MDT for 6 counties in Idaho. It took effect at Jul 15, 2021, 2:00 PM MDT. It was in force for 37 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 1:09 PM MDT (19:09 UTC)
In effect from
Jul 15, 2021, 2:00 PM MDT
Expired
Jul 17, 2021, 3:00 AM MDT
In force
37 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 162 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:36 PM MDTNON-TSTM WND GST 613 Sw Salmon, IDMESONET STATION SMYI1 SALMON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3931 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS85 KPIH 151909
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
109 PM MDT Thu Jul 15 2021

IDZ422-475-161200-
/O.NEW.KPIH.FW.W.0017.210715T2000Z-210717T1300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
109 PM MDT Thu Jul 15 2021

...RED FLAG WARNING IN EFFECT UNTIL 7 AM MDT SATURDAY FOR HIGH
HAINES INDEX OF 6 FOR FIRE WEATHER ZONES 422 AND 475...

The National Weather Service in Pocatello has issued a Red Flag
Warning for high haines index of 6, which is in effect until 7 AM
MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF and Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF.

* TIMING...Through 7 AM Saturday.  

* WINDS...West 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* LIGHTNING...Isolated storms this afternoon and evening.
  Potential gusts up to 30 mph.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
3 follow-up statements
045 
WWUS85 KPIH 161008
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
408 AM MDT Fri Jul 16 2021

IDZ422-475-162100-
/O.CON.KPIH.FW.W.0017.000000T0000Z-210717T1300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
408 AM MDT Fri Jul 16 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM MDT SATURDAY FOR
HIGH HAINES INDEX OF 6 FOR FIRE WEATHER ZONES 422 AND 475...

* AFFECTED AREA...Fire Weather Zone 422 covering the Sawtooth
  Range/Northern Sawtooth National Forest, and Fire Weather Zone
  475 covering the East Salmon River Mountains/Salmon National
  Forest.

* TIMING...Through 7 AM Saturday.

* WINDS...West 5 to 15 MPH with gusts up to 25 MPH.

* RELATIVE HUMIDITY...As low as 10 percent at lower elevations and
  as low as 20 percent at upper slopes and peaks.

* LIGHTNING...Isolated thunderstorms this afternoon and evening
  across Zone 475, especially between 2 PM and 8 PM. Potential 
  wind gusts over 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly based on any one or more
of these criteria for Southeastern Idaho:

- Relative humidity at or below 15 percent combined with wind
  gusts of at least 25 MPH in the mountains or 30 MPH in the 
  Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

- Other high impact events deemed critical by the National Weather
  Service and area fire management agencies.

&&

$$
572 
WWUS85 KPIH 162001
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
201 PM MDT Fri Jul 16 2021

IDZ422-475-171200-
/O.CON.KPIH.FW.W.0017.000000T0000Z-210717T1300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
201 PM MDT Fri Jul 16 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM MDT SATURDAY FOR
HIGH HAINES INDEX OF 6 FOR FIRE WEATHER ZONES 422 AND 475...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF and Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF.

* TIMING...Through 7 AM Saturday.

* WINDS...Southwest 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* LIGHTNING...Isolated thunderstorms this afternoon and evening 
  across Zone 475, especially between 2 PM and 8 PM. Potential 
  wind gusts over 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or
more of these criteria for Southeastern Idaho:

- Relative humidity at or below 15 percent combined with wind
gusts of at least 25 MPH in the mountains or 30 MPH in the Snake
Plain.

- Thunderstorm coverage of 25 percent or greater, without
specific rainfall criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
791 
WWUS85 KPIH 170900
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
300 AM MDT Sat Jul 17 2021

IDZ422-475-171000-
/O.CAN.KPIH.FW.W.0017.000000T0000Z-210717T1300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
300 AM MDT Sat Jul 17 2021

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 422 AND 
475...

The National Weather Service in Pocatello has canceled the Red 
Flag Warning.

A Haines Index of 6 continues with extremely low afternoon 
humidity for most of central and eastern Idaho. Expect large 
growth rates and high intensity on established fires and rapid 
growth for new wildfires.

$$

Messick

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 15, 3:01 AM MDT, 10 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 3:01 AM MDT, 10 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
301 AM MDT Thu Jul 15 2021

.DISCUSSION...
Hi-res CAMs are becoming a bit more aggressive with the potential
for  isolated to perhaps scattered thunderstorm coverage later
this afternoon. Primary area of focus will be across the Central
Mountains and into the eastern Highlands. While rain is certainly
needed, the trade-off would be the increased fire weather concerns
associated with fire-starts from cloud-to-ground lightning
strikes. Temperatures will remain hot, about 5 degrees above
climo, today although smoke from regional fires could cause a
slight reduction in max potential heating. On Friday, will likely
see a few more isolated thunderstorms develop in the far SE corner
of the Gem State but this will be the last chance for any precip
for at least a few days.

As we move into the weekend, confidence is high in strong high
pressure expanding over the area out of the Desert SW and bringing
hot weather back to the area. Sunday and Monday will likely be the
hottest days of the forecast period with Heat Advisories/Warnings
likely being needed for portions of eastern Idaho. Models continue
to trend upward with forecast temps with the deterministic runs of
both the GFS and ECMWF now calling for all-time record highs in
Pocatello and Idaho Falls. These 100+ temperatures are also
supported by nearly ALL of the model's respective ensemble members.
That being said, confidence is starting to increase in this
potential but for now the current forecast keeps forecast highs
around 100 across the Snake Plain as wildfire smoke could damper
temps some. Monsoonal moisture looks to push into the area starting
late Monday and continue for a few days as moisture moves up along
with western edge of the ridge. McKaughan

&&

.AVIATION...
VFR conditions expected through the forecast period outside of any
reduced visibilities from smoke associated with regional wildfires.
Could see some reduced VSBYs but this is not expressed in the
forecast at this time given the low confidence. Winds today will
become a bit more breezy, namely at KPIH and KSUN. Expecting some
thunderstorms to develop during the afternoon and evening hours but
should avoid most terminals with KDIJ being the likely exception to
this. There will continue VCTS mention with some localized MVFR/IFR
reductions possible in thunderstorms. McKaughan

&&

.FIRE WEATHER...
A hot/dry pattern continues, with iso t-storms after about 2 PM
today for all zones except perhaps 422/425 where potential will be
lowest. Coverage may flirt with sct thresholds across mntn areas
north/east/south of the Snake Plain, with a few storms perhaps
lingering after midnight in 410/411/413. Storms will be dry with
lightning and gusty winds. Except a repeat performance Fri
afternoon/eve except less coverage. After a dry weekend with
increasing heat, monsoon moisture and resultant t-storm chances
increase next week, especially from Tue onward. - KSmith

&&

.AIR STAGNATION...
The accumulation of smoke from distant fires in NE California, SRN
Oregon, and SE Washington as well as fires in the CNTRL Idaho
mountains may produce moderate to unhealthy air quality conditions
across portions of SE Idaho as the flow aloft continues to advect
smoke from these fires east into our area.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:44 PM MDTSevere Thunderstorm WarningPIHBonneville31 min
Jul 15, 5:14 PM MDTSpecial Weather StatementPIHBear Lake, Franklin61 min

Nearby

Red Flag Warnings in Idaho, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.